8, 38 Drug-to-drug interactions can increase the potential for hepatotoxicity as in the case of stavudine and didanosine.40, 41 In a similar manner, ribavirin, which is given for the treatment of HCV, should not be given concomitantly with stavudine because there is risk of liver decompensation, especially in cases of advanced liver disease.42 Table 2 summarizes the information provided in the package inserts of all antiretroviral drugs approved to date by the U.S. Food and Drug Administration (FDA).31-37, 43-58 Unfortunately, the information
is heterogeneous and often scattered, which makes it difficult to compare the potential for hepatotoxicity across antiretrovirals. Most recently marketed drugs tend to provide separate Ponatinib mouse data for subjects coinfected with viral hepatitis,
whereas prescribing information of older drugs includes information on liver side effects which only have been revealed after extensive use. The liver-related black box warnings (see note at the end of this article) are based on reports of lactic acidosis with liver damage in the case of NRTIs, on hypersensitivity reactions secondary to drugs from three different classes, and on direct toxicity for didanosine (NRTI) and tipranavir/ritonavir (PI). Mitochondrial liver toxicity has motivated a mandatory black box warning across the class, although the potential toxicity is not homogeneous for the various NRTIs. The full extent of hepatic damage related to HAART use has not been fully elucidated. Although
there are acute events which have been clearly Alvelestat cost recognized, other syndromes are less evident selleck kinase inhibitor at this time. The most relevant issues are addressed in this section. Hypersensitivity reactions are idiosyncratic reactions of the host, not related to the dose of the drug, and are immune-mediated. They involve the generation of neoantigens formed by the reaction of liver proteins with reactive drug metabolites.59 They usually occur within the first 4-6 weeks of treatment. These hypersensitivity reactions with liver involvement have resulted in black box warnings for three drugs: nevirapine, abacavir, and maraviroc. Acute hepatitis leading to liver failure with fatal outcome in the context of a hypersensitivity drug reaction has been reported with nevirapine and abacavir, both in HIV-infected patients and in subjects receiving prophylaxis after HIV exposure.60-64 Nevirapine discontinuation due to hypersensitivity-related skin rash occurs in 5%-7% of patients.65-68 It is unknown how many of those allergic reactions are accompanied by liver involvement; however, statistically significant association between the two events has been reported, with skin rash preceding liver toxicity.69 Abacavir discontinuations due to hypersensitivity reactions range between 5% and 8%.